Headlines

Subscribe

343 Industries at GDC 2013 Panel Schedule

By bs angel -



SPEAKER/S: Kevin Grace, Frank O'Connor, Kiki Wolfkill and Matt McCloskey
DAY / TIME / LOCATION: Tuesday 10:00-11:00 Room 2018, West Hall
TRACK / DURATION / FORMAT / AUDIENCE LEVEL: Game Narrative Summit / 60-Minute / Lecture / All
DESCRIPTION: 343 Industries faced many challenges when they took on the 10-year-old Halo universe, and all the fan expectations that accompanied that universe. One of the most daunting tasks was determining how to introduce such an established fiction to potential brand-new fans, while simultaneously rewarding those who have played every game and read every book in the sizable, extended Halo fiction collection. Responding to fan appreciation of previous live-action marketing campaigns, Halo 4: Forward Unto Dawn was born. In this talk, 343 Industries will do a postmortem of the creation of the groundbreaking web series, and what lessons were learned. The talk will cover everything from developing partnerships in Hollywood, adapting game content for different media, and how to coordinate fiction between the very different schedules of movies and game creation.



SPEAKER/S: Scott Warner
DAY / TIME / LOCATION: Wednesday 11:00-12:00 Room 134, North Hall
TRACK / DURATION / FORMAT / AUDIENCE LEVEL: Design / 60-Minute / Lecture / All
DESCRIPTION: Halo 4 was a massive undertaking by a brand new studio (343 Industries) to carry on the legacy of the legendary shooter franchise. Scott Warner, project lead designer on Halo 4, will take you through the design and development of a critical component of the game: the brand new Promethean enemies. You will learn, from content to ship, about every key moment in the creation of these characters, including videos and concepts showing the iterative progress along the way.

SPEAKER/S: Mike Boulton
DAY / TIME / LOCATION: Wednesday 11:35-12:00 Room 307, South Hall
TRACK / DURATION / FORMAT / AUDIENCE LEVEL: Programming / 25-Minute / Lecture / Advanced
DESCRIPTION: In this 25-minute lecture the speaker gives a brief overview of the static lighting approach used in Halo 4. He then zooms into three topics: the pros and cons of using a GPU light mapper, the details of a very fast and efficient new texture packing algorithm, and the details of a novel refinement technique used to dramatically improve light map resolution.



SPEAKER/S: Kiki Wolfkill
DAY / TIME / LOCATION: Thursday 11:30-12:30 Room 3001, West Hall
TRACK / DURATION / FORMAT / AUDIENCE LEVEL: Production / 60-Minute / Lecture
DESCRIPTION: In 2008 Microsoft formed 343 Industries, a 12-person startup within Microsoft Game Studios chartered with taking on the formidable task of building the next Halo game as well as defining the future of this beloved IP and franchise. Taking over one of the most successful gaming franchises in history is one thing, but building a team from scratch to create a world-beating sequel at the same time, is quite another. Revealing the brutal challenges and surprising opportunities of the intense four year journey to build Halo 4 and the 343 Industries team, this talk is both a cautionary tale and the feel-good movie of the year... wait, what?

SPEAKER/S: Adam Gold
DAY / TIME / LOCATION: Thursday 5:30- 6:30 Room 304, South Hall
TRACK / DURATION / FORMAT / AUDIENCE LEVEL: Programming , Visual Arts / 60-Minute / Lecture / Intermediate
DESCRIPTION: Graphics engineers from the Halo 4 team discuss the problem of generating and rendering high quality lighting from user-generated content (UGC). Visual features such as hemispherical occlusion and full-scene directional shadows (which may be too costly to generate in real-time) can be generated and compressed into lightmaps on the fly by utilizing UV space GPU rasterization. This talk will provide a general overview of the challenges that can be solved with just-in-time lighting, as well as a detailed explanation of how it was applied to Halo's map editor, Forge.



SPEAKER/S: Josh Holmes
DAY / TIME / LOCATION: Friday 2:30- 3:30 Room 134, North Hall
TRACK / DURATION / FORMAT / AUDIENCE LEVEL: Design , Production / 60-Minute / Lecture / Intermediate
DESCRIPTION: 343 Industries was formed with a monumental task: to build a new studio from scratch and take over a much beloved universe from legendary developer Bungie. Their first internally developed title, Halo 4, was released on November 6, 2012 to widespread critical acclaim. In this session, franchise creative director Josh Holmes will discuss how the studio managed to overcome the overwhelming odds and many challenges involved with assembling a brand new team to deliver a game worthy of the Halo franchise legacy.